ed williamsParticipantKimbo, the good news is the list is long but for most melanoma patients on single agent Pd-1 drugs like Pembrolizumab (keytruda) or Nivolumab (Opdivo) only about 15% will have to deal with a serious grade 3 or 4 side effect also called IRAE (immune related adverse event) that requires medical intervention usually treated with steroids. Many will have low grade adverse events that are a pain but will not stop treatments. Skin issues with rash visible and some times not visible and diarrhea are probably the two most frequent and occur early in treatment. I have a link for you that talks about serious side effects and how to manage them by a leading melanoma oncologist (Dr. Weber). It is a great guide and shows how immune check point inhibitors like Keytruda can cause issues in most of the system of the human body and what signs to look for in blood tests and on scans. https://www.youtube.com/watch?v=37ze8NJGFhk
- May 13, 2022 at 8:52 am
- May 14, 2022 at 8:08 am
Ed gave a great response and I’ll chime in with my experience. I was on Keytruda for 18 months and experienced several grade 1 adverse events, thankfully not at the same time. After every 6 week infusion, there was a “bloom” of symptoms. Sometimes it was a rash, itchiness, nausea, or joint pain. Always fatigue and a feeling my body was 20 years older than it is. My provider assured me the side effects are treatable and I was on low dose prednisone 3x. After my last infusion 4 months ago, I developed diarrhea and currently need to take Imodium prn to bulk up the stool.
Through the whole ordeal, I looked normal and acquaintances did not know I have cancer. I have my people I talk to about it and further discussion with other people seemed draining and non-productive. Today, 4 months after my last infusion, the joint pain has decreased to a 2/10 and I feel stronger every day.
I dare say I felt quite old and arthritic on Keytruda, not really the ideal I pictured for myself at age 66 and newly retired, but now as Keytruda clears my system, I feel good and very glad to live cancer free!
Good luck, and post as you need to for support!
Cindy K (11 months NED)!
HiNRGParticipantInitially diagnosed in 2004, I’ve been on Keytruda since February 2017 and the reason for that is that my melanoma kept returning in tumors as soon as I was off treatment.
- May 19, 2022 at 1:58 pm
I’ve had a host of side effects but before I go into those, let me assure you that I believe the treatment side effects are far better than the alternative. I lost a sister-in-law to melanoma and saw many melanoma patients leave us throughout the years. I also am a person who reacts strongly to most medications.
I’ve had severe diarrhea but believe it or not, when it turns to severe constipation it is far worse and vastly more painful.
Kidney levels were extremely poor for a while and had to be off treatment while they healed. Keep drinking plenty of water.
My liver levels suddenly went crazy and just after they had a woman in ICU for the same. Mine healed with high dose steroids and kept at a great level with a low carb diet the liver specialist put me on.
I now have psoriasis and psoriatic arthritis which go from not so bad to very bad but if I cut back on carbs and drink more water, they improve again. Steroids also help those but you can’t stay on high dose steroids because they will also cause problems.
My stomach doesn’t like the treatment so I get premeds every time and the nurses tell me that is unusual.
I’m much more tired than I used to be and take a lot of naps, but in between is fairly good.
I was one of the few where the treatment caused my entire stomach to be covered in bleeding ulcers. That was the worst. I still recall the call to the doctor who had diagnosed my Yervoy induced ulcerative colitis and he said “You almost died then” and I said “I know. This is worse.” He took me serious and even though it was the beginning of Covid, managed to get me in the next day for an endoscopy and when I woke up he was telling me I could have died from that… again. If you have something you are concerned about, speak up and if you don’t think your oncologist or nurse took it serous enough, speak up again. It’s your life and you are part of the medical team.
I also developed COPD while on Keytruda and while they do not believe it caused it, they do say it doesn’t help. I was never a smoker.
It also sent my already bad thyroid into ups and downs for a while but recently it has leveled off.
My cortisol levels plummeted during 2021 and now I am also on low dose steroids for the remainder of my life to help my pituitary and adrenal glands. I was already on thyroid medication so this was not a big deal to me but definitely gave me back a little of my energy.
I wish you all the best on your journey! Again, most people do not have most of these side effects.
- You must be logged in to reply to this topic.